Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Chemotherapy and Diarrhea

Posted Aug 24 2008 1:49pm
ANNOUNCER: For many cancer patients, diarrhea is one of the most serious risks of certain chemotherapy regimens. For some people it's a daily nuisance. For others a life-threatening problem. Fortunately, diarrhea can be controlled with conventional treatments as well as newer hormonal agents, so it's important for patients to let their doctors know about the problem right away.

AL B. BENSON III, MD, FACP: When a person experiences diarrhea, what's critically important is that the individual notify the nurse or physician immediately to discuss the significance of the diarrhea. And what we need to know is if the patient is having very significant diarrhea with a lot of fluid loss, if the individual is drinking fluids, if the person can eat, if there's any fever or chills. We have to make sure that there aren't contributing causes, such as use of certain food substances. For example, if a person has diarrhea, it can be aggravated by dairy products, high fat foods or foods that are high roughage foods. This assessment needs to occur fairly quickly.

ANNOUNCER: Diarrhea can have many causes in cancer patients, including the cancer itself. But chemotherapy is especially threatening, since it works by destroying rapidly dividing cells, which include cancer but also normal cells found in the intestinal walls.

AL B. BENSON III, MD, FACP: When this happens, the normal mechanism of the intestinal tract is severely affected. Normally the intestinal tract is helping us to absorb water, other liquids and foods, but if the lining of the intestine is affected, that process cannot occur, and so what happens is that there is excessive water in the intestinal tract, and that leaves the body as very loose stool or diarrhea.

ANNOUNCER: Many types of chemotherapy can cause diarrhea, but some regimens are worse than others, particularly those used to treat gastrointestinal cancers.

AL B. BENSON III, MD, FACP: These chemotherapy drugs are widely used for a variety of cancers. The interest in chemotherapy-related diarrhea stemmed from experience with a combination of 5-fluorouracil and leucovorin, which was developed initially for the treatment of colon cancer, but it is also used for other GI tract malignancies. Also, with the development of the drug irinotecan, also used for colon cancer, it was clear that diarrhea was a significant problem and needed early and prompt intervention.

ROBERT CATALANO, PHARM.D: The agents such as 5-fluorouracil and irinotecan are the ones that are most effective for these type of cancers, but unfortunately have the highest incidence of toxicity to these organs.

ANNOUNCER: The main health risk associated with severe diarrhea is dehydration, which can be life-threatening if left untreated.

ROBERT CATALANO, PHARM.D: Dehydration could lead to a collapse of the blood vessel system, cardiac abnormalities. It could shut down the kidneys, and it could even lead to death if uncorrected in an appropriate manner.

ANNOUNCER: But even milder cases of diarrhea can have a big impact on a patient's life, especially when the problem becomes chronic.

AL B. BENSON III, MD, FACP: People don't want to leave the house because they're afraid of accidents. It can lead to loss of work. In terms of the medical care of a patient, this can affect the appropriate use of chemotherapy drugs or other medications. It may result in our having to delay therapy or reduce the amount of drug that an individual can have.

ANNOUNCER: Still the primary concern at the first signs of diarrhea is a patient's safety. That's why researchers have developed a series of steps all doctors should take to make sure they get the problem under control.

ROBERT CATALANO, PHARM.D: At the first presentation, if it's a mild diarrhea, we would instruct the patient to maintain adequate oral hydration and probably institute what we call a symptomatic approach to treatment, and that would be with a drug that's called an opioid. Loperamide, Diphenoxylate.

Loperamide is probably the treatment of choice for the initial onset of diarrhea symptoms because it doesn't have the side effects of the other opioids. It is limited to its peripheral action on the gastrointestinal tract, and it is inexpensive and it's over-the-counter, so it allows a cost effectiveness for the control of the uncomplicated diarrhea very effectively.

ANNOUNCER: When Loperamide or other opioids don't work, hospitalization may be necessary. But doctors also have a hormonal option to try in these severe cases. A therapy called Octreotide, or Sandostatin, which mimics a natural hormone called somatostatin.

ROBERT CATALANO, PHARM.D: There are certain receptors on the gastrointestinal tract called somatostatin receptors. Somatostatin is a naturally occurring hormone or messenger in the body to relay messages. So what we have now are certain analogs or chemical structures very similar to somatostatin, one being called Octreotide, which are available commercially, when given can actually activate these receptors. They can affect the way the gastrointestinal system secretes or absorbs water and will control the amount of abnormal secretion of fluids into the gastrointestinal tract that result from the damage related to the chemotherapy. By doing this, it actually will prevent the extreme dehydration and fluid and electrolyte loss associated with the chemotherapy-induced diarrhea.

ANNOUNCER: Although it is used to treat severe cases of diarrhea, Octreotide is a safe medication that can be used over long periods of time. And an extended release version of the drug has made taking it a lot easier.

ROBERT CATALANO, PHARM.D: The original agents that were available were very short-acting. They needed to be given continuously in subcutaneous doses, usually over three times a day. There's now drugs on the market, which are extended-release products given by intramuscular injection as little as every two weeks to a month and provide a continuous therapeutic level of the Octreotide over extended periods of time with one dose.

ANNOUNCER: As with any medical condition, different patients will respond better to different approaches, and in the case of diarrhea it's important to find the right approach quickly.

ROBERT CATALANO, PHARM.D: I'd just like to ask the patients to keep in mind that the most effective therapy is the therapy that's introduced early on, and to don't sit home and grin and bear it. The only stupid question you can ask is the one that you didn't ask, so it's important to communicate these to the physician and let him determine the importance or the lack of importance of these particular problems you're having.

AL B. BENSON III, MD, FACP: For some people it's not just one cause, one chemotherapy drug or one reason why diarrhea can occur, and sometimes it takes a careful review of what a person is eating, what medications that person's taking, how much fluid the individual is taking. All of these factors need to be considered, so it does require open communication so that your health care provider knows exactly what's going on with you.

Post a comment
Write a comment:

Related Searches